• Print ISSN: 2395 - 1400, Online ISSN: 2455 - 8923

Current Issues

Original Article

Profile of adverse drug reactions in a rural tertiary care hospital

1Associate professor, 2Assistant professor, 3Professor, 4Professor and Head, Department of Pharmacology, Kamineni Institute of Medical Sciences, Narketpally, Nalgonda District, Telangana State, India.

ABSTRACT

Background: Adverse drug reactions are the fourth leading cause of mortality and a great concern in therapeutics. Atleast one adverse drug reaction has been reported to occur in 10 to 20% of hospitalized patients. The present study was conducted with the aim of analyzing the pattern of adverse drug reactions occurring in our institution and to identify the common drugs, their manifestations and severity.

Methods: An observational prospective study was conducted over a year. The red boxes for dropping the filled yellow adverse drug reactions forms were installed in all the wards and outpatient departments. Additional information and missing data was obtained personally by either consulting the physician or through case sheets.

Results: The most common class of drugs implicated in causation of adverse drug reactions was antimicrobials (52%), followed by drugs acting on central nervous system. The most commonly observed adverse drug reactions were dermatological (66.67%) and type B reactions. Majority of the adverse drug reactions belonged to possible (60%) or probable (33.33%) category.

Conclusion: Dermatological reactions are the most common adverse drug reactions occurring in our hospital and antimicrobials are the most common causative drugs. There is a need for increasing the awareness and knowledge about adverse drug reactions reporting system for promoting the safe use of drugs.

Key words: Adverse drug reactions, Pharmacovigilance.